Kansas, 2009

Hail and Damaging Winds in Kansas, July 28, 2009

July 28, 2009 · NWS ICT · 6 events in 5 counties and zones

Scattered strong to severe thunderstorms developed across south-central Kansas during the afternoon and early evening hours of the 28th along and ahead of a strong cold front surging south to southeast. In addition to the 60 mph winds and up to ping pong ball size hail that affected portions of the area, very heavy rainfall rates upwards of 2 to 3 inches per hour occurred across portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms developed across south-central Kansas during the afternoon and early evening hours of the 28th along and ahead of a strong cold front surging south to southeast. In addition to the 60 mph winds and up to ping pong ball size hail that affected portions of the area, very heavy rainfall rates upwards of 2 to 3 inches per hour occurred across portions of Cowley, Sedgwick, Harvey and Marion counties, producing scattered areas of relatively minor flooding of primarily flood-prone urban and rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 11:42 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 11:42 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT TUE JUL 28 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION WILL DEVELOP THIS AFTERNOON IN ASSOCIATION
WITH A WEAK COLD FRONT AND DISTURBANCE ALOFT MOVING ACROSS THE
AREA. MVFR CIGS/VSBYS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA
THOUGH GENERALLY CONFINED IN AND NEAR SHOWERS AND STORMS THRU
THIS EVENING. THERE ARE SOME DISCREPANCIES IN THE SHORT TERM MODELS
WITH THE AMOUNT OF LOW LEVEL DRYING IN THE WAKE OF THE FRONT LATER
TONIGHT INTO WEDNESDAY MORNING. RECENT MODEL PERFORMANCE HAS BEEN
RATHER POOR OF LATE...SO HAVE RATHER LOW TO MODEST CONFIDENCE IN
OUTER PERIOD OF THE TAFS. FOR NOW HAVE LEANED TOWARD THE NAM12 IN
LESS AGGRESSIVE DRYING AND HANGING BACK SOME HIGHER SURFACE-
BOUNDARY LAYER DEW POINTS/MOISTURE...AND WILL HEDGE WITH AT LEAST
SOME MVFR FOG IN SOME AREAS AROUND DAWN.

KED

&&

.PREV DISCUSSION... /ISSUED 558 AM CDT TUE JUL 28 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
IFR/LIFR CONDITIONS OVER OKLAHOMA HAVE SPREAD AS FAR N AS
CFV/WLD/PTT AND COULD SPREAD A BIT FURTHER N INTO S-CNTRL/SERN KS
THRU SUNRISE BEFORE THE STRATUS BEGINS MIXING OUT TOWARD MID-
MORNING. STRONG PV ANOMALY OVER NERN CO EARLY THIS AM...WILL
CONTINUE TRACKING SEWD ACROSS KANSAS TODAY. FRONT STRETCHING FROM
NRN MO THRU CNTRL/SWRN KS WILL BEGIN MOVING SWD AS THE WAVE MOVES
THROUGH. SFC-BASED INSTABILITY SHOULD INCREASE WITH DAYTIME
HEATING AND THINK CONVECTION SHOULD DEVELOP TOWARD MIDDAY ACROSS
MUCH OF THE FORECAST AREA...WITH TS ACTIVITY SHIFTING MAINLY SE OF
THE KS TURNPIKE BY EARLY THIS EVE. RIGHT NOW...THINKING SCT TS
COVERAGE GIVEN ONLY WEAK CONVERGENCE ON THE FRONT. SO WILL GO WITH
VCTS FOR NOW.

JMC

PREV DISCUSSION... /ISSUED 323 AM CDT TUE JUL 28 2009/

DISCUSSION...
FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND OFF AND ON
SHOWER/THUNDERSTORM CHANCES THROUGH THE NEXT 7 DAYS...ALONG WITH
GENERALLY COOLER THAN NORMAL TEMPERATURES.

SHORTWAVE TROUGH CURRENTLY PROGRESSING SOUTHEAST ACROSS WY/CO (PER
WATER VAPOR IMAGERY AND MODEL PV FIELDS)...IN CONCERT WITH A WEAK
FRONTAL BOUNDARY OOZING SOUTH ACROSS THE FORECAST AREA...WILL RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS PROGRESSING NORTHWEST TO
SOUTHEAST ACROSS THE AREA TODAY. DUE TO INCREASED CLOUDS LIKELY
HAMPERING DESTABILIZATION ALONG WITH ONLY 30 KTS OF DEEP LAYER
SHEAR...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT THE
STRONGEST ACTIVITY MAY FLIRT WITH SEVERE WIND/HAIL THRESHOLDS. BRUNT
OF ACTIVITY WILL MOVE EAST OF THE AREA FOR TONIGHT...BUT WITH
CONTINUED SUBTLE SHORTWAVE ENERGY IN WEST/NORTHWEST FLOW ALOFT
CANNOT RULE OUT A FEW LINGERING SHOWERS/THUNDERSTORMS MAINLY ALONG
THE OK BORDER.

INCREASED 850-700 MB WARM/MOIST ADVECTION ON WEDNESDAY IN RESPONSE
TO SIGNIFICANT SHORTWAVE ENERGY DROPPING SOUTH/SOUTHEAST ACROSS THE
NORTHERN PLAINS/NORTHERN ROCKIES SHOULD RESULT IN ISOLATED-WIDELY
SCATTERED SHOWERS/THUNDERSTORMS AND INCREASED CLOUDS ACROSS THE AREA
ON WEDNESDAY. WEDNESDAY NIGHT-EARLY THURSDAY COULD BE A FAIRLY WET
PERIOD...AS THE AFOREMENTIONED SIGNIFICANT SHORTWAVE ENERGY
PROGRESSES ACROSS THE NORTHERN PLAINS...DROPPING A STRONG COLD FRONT
SOUTHEAST ACROSS THE FORECAST AREA. THE NAM...UKMET AND GFS MODELS
ARE MUCH MORE BULLISH WITH PRECIPITATION THAN THE ECMWF...WITH
STRONG LIFT UNDERNEATH THE RIGHT ENTRANCE REGION OF AN UPPER MIDWEST
JET STREAK. GIVEN THE GENERAL MODEL CONSENSUS MINUS THE
ECMWF...CONFIDENCE IS INCREASING THAT SHOWERS/THUNDERSTORMS COULD BE
EXTENSIVE WEDNESDAY NIGHT.

AFTER A BREAK THURSDAY-FRIDAY...THUNDERSTORM CHANCES MAY RETURN TO
THE AREA FOR FRIDAY NIGHT INTO EARLY NEXT WEEK...AS VARIOUS
SHORTWAVE TROUGHS CONTINUE TO DROP SOUTHEAST ACROSS THE UPPER
MIDWEST IN PERSISTENT NORTHWEST FLOW REGIME...PROGRESSING FRONTAL
BOUNDARIES SOUTH INTO THE CENTRAL PLAINS. GFS AND ECMWF ARE IN
REASONABLE AGREEMENT WITH THIS OVERALL SCENARIO.

WITH VARIOUS COLD FRONTS AND BOUTS OF CLOUDS/PRECIPITATION AFFECTING
THE AREA...BELOW AVERAGE TEMPERATURES ARE EXPECTED OVER THE NEXT 7
DAYS. TEMPERATURES MAY NOT REACH 80 DEGREES NORTH OF THE FRONT TODAY
ACROSS CENTRAL KS...AND THURSDAY TEMPERATURES BEHIND THE STRONG COLD
FRONT IN COLD ADVECTION REGIME MAY REMAIN IN THE 70S FOR A GOOD
PORTION OF THE AREA.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  63  86  64 /  50  20  30  50
HUTCHINSON      81  62  85  60 /  50  10  30  50
NEWTON          82  62  85  62 /  50  20  20  50
ELDORADO        83  62  85  64 /  50  20  20  50
WINFIELD-KWLD   85  64  87  66 /  50  30  30  50
RUSSELL         79  61  84  58 /  50  10  30  40
GREAT BEND      79  62  85  58 /  50  10  30  40
SALINA          79  61  84  59 /  50  10  30  40
MCPHERSON       80  61  85  60 /  50  10  30  50
COFFEYVILLE     86  64  85  67 /  50  40  30  50
CHANUTE         84  62  84  66 /  50  40  20  50
IOLA            84  62  84  66 /  50  30  20  50
PARSONS-KPPF    85  63  85  67 /  50  40  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 28, 11:05 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT TUE JUL 28 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291715-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1205 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE AREA
LATER THIS AFTERNOON...AS AN UPPER LEVEL DISTURBANCE AND WEAK COLD
FRONT MOVES ACROSS THE AREA. THE ACTIVITY WILL SHIFT MAINLY INTO
FAR SOUTHERN KANSAS DURING THE EVENING. A FEW STRONG TO MARGINALLY
SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS PORTIONS OF SOUTH
CENTRAL KANSAS LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD
LINGER ALONG THE OKLAHOMA BORDER INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...BUT
THUNDERSTORMS COULD BECOME NUMEROUS ACROSS THE AREA WEDNESDAY
NIGHT THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE WEDNESDAY NIGHT.

VARIOUS BOUTS OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE FRIDAY
NIGHT INTO EARLY NEXT WEEK...AS AN UNSETTLED WEATHER PATTERN
PERSISTS ACROSS THE AREA. STRONG TO MARGINALLY SEVERE STORMS WILL
BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. AT THIS POINT THERE IS
TOO MUCH UNCERTAINTY TO FORECAST MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK

In the hours before

Special weather statement, Jul 28, 1:16 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT TUE JUL 28 2009

KSZ047-281930-
BARTON-
216 PM CDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF
GREAT BEND...AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 28, 1:55 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT TUE JUL 28 2009

KSZ052-068-282015-
HARVEY-MARION-
255 PM CDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SOUTHERN MARION COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM GOESSEL TO
JUST NORTH OF BURRTON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 28, 2:20 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT TUE JUL 28 2009

KSZ052-068-282030-
HARVEY-MARION-
320 PM CDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF WALTON TO BURRTON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND PONDING OF
WATER ON ROADWAYS.

DARMOFAL
Special weather statement, Jul 28, 2:34 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT TUE JUL 28 2009

KSZ052-068-282045-
HARVEY-MARION-
334 PM CDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM PEABODY
TO HESSTON TO BURRTON...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS.

DARMOFAL

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harvey

When
July 28, 2:37 PM CST
Where
Harvey County, 0.88 mi NW of Hesston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.440

Winds gusted to 50 mph, and 1.36 inches of rain fell in 20 minutes.

Hail, Kingman

When
July 28, 3:09 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -98.430

Hail, Harper

When
July 28, 3:40 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.030

Winds gusted to 45 mph.

Thunderstorm Wind, Sedgwick

When
July 28, 4:00 PM CST
Where
Sedgwick County, Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -97.370

A trained spotter estimated 60 mph winds near Peck.

Hail, Cowley

When
July 28, 4:44 PM CST
Where
Cowley County, 5.38 mi WSW of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.140

Thunderstorm Wind, Cowley

When
July 28, 4:51 PM CST
Where
Cowley County, 5.2 mi WNW of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.130

Cowley county Emergency Management estimated 60 mph winds just east of Geuda Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187455, 187456, 187457, 187460, 187458, 187462.